Alert archive / Maine / Wind Advisories in 2022

Wind Advisory 5, NWS Caribou, ME

March 6, 2022Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind advisory at Mar 6, 2022, 3:37 PM EST for Piscataquis County, Somerset County, Maine. It took effect at Mar 6, 2022, 9:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 3:37 PM EST (20:37 UTC)
In effect from
Mar 6, 2022, 9:00 PM EST
Expired
Mar 7, 2022, 3:32 AM EST
In force
7 hr
Issued by
NWS Caribou, ME

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 146 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS71 KCAR 062037
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
337 PM EST Sun Mar 6 2022

MEZ003-004-010-071100-
/O.NEW.KCAR.WI.Y.0005.220307T0200Z-220307T1100Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
337 PM EST Sun Mar 6 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Somerset, Northern Piscataquis and Central 
  Piscataquis Counties.

* WHEN...From 9 PM this evening to 6 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Sinko
2 follow-up statements
961 
WWUS71 KCAR 070219
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
919 PM EST Sun Mar 6 2022

MEZ003-004-010-071030-
/O.CON.KCAR.WI.Y.0005.000000T0000Z-220307T1100Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
919 PM EST Sun Mar 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northern Somerset, Northern Piscataquis and Central 
  Piscataquis Counties.

* WHEN...Until 6 AM EST Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Isolated to scattered power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
876 
WWUS71 KCAR 070832
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
332 AM EST Mon Mar 7 2022

MEZ003-004-010-070945-
/O.CAN.KCAR.WI.Y.0005.000000T0000Z-220307T1100Z/
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Including the cities of Baker Lake, Billy-Jack Depot, 
Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, 
Greenville, Monson, and Blanchard
332 AM EST Mon Mar 7 2022

...WIND ADVISORY IS CANCELLED...

A brief period of wind gusts up to around 40 mph remains possible
through 8 AM before winds quickly diminish this morning. With most
of the affected zones expected to remain below advisory criteria,
the advisory is canceled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 6, 1:19 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 6, 1:19 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
119 PM EST Sun Mar 6 2022

.SYNOPSIS...
A warm front will lift across the area today. Low pressure will
cross the northern part of the region tonight bringing a weak
cold front across the area. Another low will approach from the
southwest on Monday and cross the area Monday night. High
pressure will build in from the west on Tuesday and crest over
the area Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:19PM Update... The second wave of precip is quickly pushing
through the CWA with the back edge already through half the
area. Although CBW data shows little to no precip in the North
Woods it is likely drizzle falling. Temperatures continue to
climb above freezing now working north in Aroostook county. We
continue to see Sleet & Freezing Rain in Masardis, PQI while
snow continues here at the office. Into the St. John Valley the
snow continues with temps in the 25-27F range. Expect the snow
to mix with sleet and freezing rain over the next hour or so.
Elsewhere, have expired winter weather advisories where
temperatures have climbed well above freezing. As temps climb
above freezing this afternoon expect road conditions to rapidly
improve but slush will be the common theme. Otherwise, precip
elsewhere is mainly rain and we expect drizzle and patchy to
areas of fog to exist for the next few hours. Winds will begin
to increase ahead of the approaching cold front and sharp upper
level shortwave. Intially dry air will be working in (currently
near Quebec border) and then dynamically driven showers will
develop especially in the North Woods and North. Most of these
will be rain showers at first but this evening those will slowly
change to snow from NW to SE. Continue to fine tune the
forecast based on latest observational trends...

Previous Discussion:
Snow associated with a warm front will continue to lift
northward this morning, slowing and pivoting across the far
north. Warmer air building in at the surface and aloft will
transition precipitation to sleet and freezing rain, then plain
rain from south to north from mid morning through early to mid
afternoon. The Winter Weather Advisory remains in place with
just a slight expansion in time due to areas north of Caribou
along the northern Maine border where transition to rain will be
slower to occur. A few of the colder spots along the northern
border may remain near freezing for the duration of the event.
Localized freezing rain and freezing drizzle is possible across
portions of the forecast area outside of the advisory,
particularly Interior Downeast and the Upper Penobscot Valley. A
Special Weather Statement was issued to cover the potential for
slippery road conditions early to mid this morning. As higher
dew points overspread snowpack, fog is possible. Winds are a
primary limiting factor, however a weakness in the surface
pressure field early this afternoon ahead of a mid-level
shortwave may be enough to form fog for a few to several hours,
mainly across Downeast Maine. This mid-level shortwave will
result in a second band of steadier precipitation moving in
around midday and reinforcing precipitation already occurring
across the far north. A deeper dry slot moves into the area by
mid to late afternoon, limiting precipitation to drizzle before
another shortwave and the primary surface low approach and cross
far northern Maine during the evening, leading to a third
period of steady precipitation across the north. The low will
bring a weak cold front through the rest of the area overnight.
Gusty winds, potentially nearing advisory criteria, are expected
across the Central Highlands behind the front. Some guidance
such as the HRRR shows convective showers developing along the
front. However, low level lapse rates will be very stable ahead
of the front with any elevated instability likely overdone due
to very dry air aloft. Precipitation will taper off during the
evening with lingering upslope rain and snow showers across the
north. Cold air will be slow to infiltrate behind the front, so
a significant freeze-up is not expected except for potentially
the Saint John Valley. However, deep frost depths will result in
cold surfaces that could allow ice to form on untreated
surfaces from snowmelt overnight even where air temperatures
remain above freezing.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Mon looks to be msly cldy and mild. Models cont to indicate
another low tracking ENE from the OH vly across the Nrn Mid Atlc
states across Downeast ME Mon Ngt exiting the E thru the Can
Maritimes Tue. Rn will spread across Cntrl/Downeast areas Mon
aftn with sn across the N. Sn will likely cont across the N
while a transition zone of mixed precip will likely set up ovr
Cntrl ptns of the FA durg Mon Eve into the ovrngt, with colder
air changing whats left of precip ovr Cntrl/Downeast areas to sn
shwrs or rn/sn shwrs mixed late Mon ngt. For now we indicate
sleet as a transitional precip type, but a few models indicate
the possibility of FZRA.

Subsequently, it should be noted that precip types remain
uncertain with this system even across ptns of the N where we
still are indicating all sn, with some further warmer, further N
tracking models like the 00z NAM/CanGem bringing transitional
precip as far N as KPQI-KCAR, the reason why sn ratios are not
fcst to be much abv 10:1 attm. This fcst update and associated
precip types Mon Ngt is based on the mean ensm stm tracks of the
00z GFS and ECMWF models which were bringing the sfc low across
Interior Downeast/E Cntrl ptns of ME. 6hrly QPFs Mon aftn/eve
and Mon ovrngt were based on a blend of higher WPC amts and sig
lesser ensm amts for the same tm frame. A wntr wx adv is
possible for Nrn and perhaps Cntrl ptns of the FA for low end
adv snfl amts or mixed precip if fzra does occur.

Any remaining sn shwrs across the N should end Tue morn, with
ptly sunny skies by Tue aftn with a brisk NW wind. Tue Ngt looks
to be mclr and colder with dmnshg winds with some late ngt
radiational cooling as the sfc high axis crosses the FA by erly
Wed morn.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wed thru Thu still looks to be fair with seasonal temps rather
than temps associated with arctic air. Fri looks to be increasing
cldnss with milder temps with an increasing S breeze ahead of
the next cold frontal system apchg from the Great Lks. Precip
with this system arrives late in the day, starting as wet sn
across the N and rn/sn mixed Cntrl/Downeast, then chgng to rn
ovrngt Fri as warmer air moves nwrd ahead of a consensus low
track to our W. Behind the low, rn may chg back to a brief pd of
steady sn across Nrn/Cntrl areas by Sat morn before tapering to
sct rn/sn shwrs by Sat aftn, but this is a first guess scenario
subject to chgs based on tmg and storm track differences with
future model runs. For this reason, max PoPs with this potential
event have been capped to high chc for now.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: Update...Continued IFR & LIFR conditions at all
sites. Southern sites will improve to VFR by 00z with northern
sites slowly becoming MVFR. Wind shear continues to be likely
through at least 06z tonight.

Previous discussion... MVFR/IFR with snow changing to a wintry
mix then periods of rain/drizzle from south to north this
morning and early afternoon. S winds 5-15G20 kt. LLWS likely.
For tonight, improving to MVFR then to VFR Downeast. W winds
5-15G25 kt.

SHORT TO LONG TERM: Mon...MVFR/low VFR clgs in the morn then IFR
clgs and MVFR/IFR vsbys in sn Nrn TAF sites and rn Downeast
sites in the aft. Lgt to mdt NW winds in the morn then lgt and
vrbl by aftn.

Mon Ngt - Tue Morn...Nrn TAF sites IFR-LIFR clgs/vsbys in sn
with Downeast sites IFR/low MVFR clgs/vsbys in rn/sn/pl becmg
sn shwrs all TAF sites Tue Morn. Lgt and vrbl winds.

Tue Aftn - Thu...All TAF sites VFR. Lgt to mdt N to NW winds
becmg lgt Wed then lgt to mdt SW to W Wed Ngt and Thu.

&&

.MARINE...
NEAR TERM: No changes at this time... Winds and seas will
increase to advisory levels this morning, then winds increase to
gales across the outer waters this afternoon through much of
tonight. Winds taper to advisory levels across the outer waters
late. A period of reduced visibility in fog and rain is
possible, mainly early this afternoon.

SHORT TO LONG TERM: SCA or below SCA conditions are xpctd thru
the short and long terms with strong WNW SCA winds xpctd Tue.
Kept close to blended model wv guidance for fcst wv hts with wvs
composed of msly of an 8 to 10 sec pds spectral group with a
weaker shorter fetch 3 to 5 sec group Tue into Wed.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 4 PM EST this afternoon for
     MEZ001-002.
MARINE...Small Craft Advisory until 3 AM EST Monday for ANZ052.
     Gale Warning until 3 AM EST Monday for ANZ050-051.

&&

Near Term...MStrauser/Sinko
Short Term...VJN
Long Term...VJN
Aviation...MStrauser/Sinko/VJN
Marine...MStrauser/Sinko/VJN
Hazardous weather outlook, Mar 6, 1:02 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
102 PM EST Sun Mar 6 2022

MEZ001-002-071815-
Northwest Aroostook-Northeast Aroostook-
102 PM EST Sun Mar 6 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015>017-029>032-071815-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
102 PM EST Sun Mar 6 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-071815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
102 PM EST Sun Mar 6 2022

...GALE WARNING IN EFFECT UNTIL 3 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-071815-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
102 PM EST Sun Mar 6 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 6, 1:11 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
111 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     SNOW             1 SE PRESQUE ISLE       46.67N 68.00W
03/06/2022  E3.0 INCH        AROOSTOOK          ME   PUBLIC

&&
Local storm report, Mar 6, 1:22 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
122 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     SNOW             1 N CARIBOU             46.87N 68.01W
03/06/2022  E3.5 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

&&
Local storm report, Mar 6, 1:29 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     SNOW             2 S CARIBOU             46.83N 68.02W
03/06/2022  M3.8 INCH        AROOSTOOK          ME   COCORAHS

&&
Local storm report, Mar 6, 1:45 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
145 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     SNOW             FORT KENT               47.25N 68.57W
03/06/2022  E6.0 INCH        AROOSTOOK          ME   PUBLIC

&&
Local storm report, Mar 6, 3:03 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     SNOW             SAINT FRANCIS           47.17N 68.89W
03/06/2022  E4.0 INCH        AROOSTOOK          ME   PUBLIC

&&
Local storm report, Mar 6, 3:04 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     SNOW             WINTERVILLE             46.97N 68.57W
03/06/2022  E5.0 INCH        AROOSTOOK          ME   PUBLIC

&&

Nearby

Wind Advisories in Maine, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.